Thrombocytopenia has been associated with intravenous ciprofloxacin. - GreenMedInfo Summary
Thrombocytopenia associated with intravenous ciprofloxacin.
Pharmacotherapy. 2005 Jul;25(7):1030-4. PMID: 16006282
College of Pharmacy, Medical University of South Carolina, Charleston, South Carolina 29425, USA. firstname.lastname@example.org
A variety of disease states, disorders, hereditary conditions, environmental toxins, and drugs may cause thrombocytopenia. Fluoroquinolones, however, are not thought to be common offenders. We report the case of a 72-year-old woman who was receiving intravenous ciprofloxacin for a urinary tract infection and developed thrombocytopenia during her hospital stay. Her platelet count dropped from 147 x 10(3)/mm3 on admission to as low as 21 x 10(3)/mm3 . On discontinuation of the drug, her platelet counts began to return to normal. After discharge, the patient continued to improve clinically. Four days after discharge, her platelet count was 197 x 10(3)/mm3 . In the primary literature, we found two case reports on thrombocytopenia associated with ciprofloxacin and one case report with alatrofloxacin. In addition, six additional case reports were found in non-English journals that describe fluoroquinolone-associated thrombocytopenia. Clinicians should be aware of the possible relationship between thrombocytopenia and fluoroquinolones, and platelet counts should monitored accordingly.